Hail, New Madrid
- When
- May 20, 2:25 PM CST
- Where
- New Madrid County, 2 mi N of Portageville
- Measured
- 1 in hail
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.459, -89.700
Along and ahead of a cold front moving eastward across southeast Missouri into southern Illinois, thunderstorms developed. Strong heating rapidly destabilized the air mass, with mixed-layer capes in excess of 3000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Along and ahead of a cold front moving eastward across southeast Missouri into southern Illinois, thunderstorms developed. Strong heating rapidly destabilized the air mass, with mixed-layer capes in excess of 3000 j/kg. Weak winds aloft limited the potential for sustained severe storms. A pulse-type severe storm produced isolated wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 2:10 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Sun May 20 2018 .SHORT TERM...(Tonight through Tuesday night) Issued at 312 PM CDT Sun May 20 2018 Main convective line moving through southern Illinois and the delta region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS surface based CAPE stretching from the Mississippi River near New Madrid, then arcing northeast into northwest Kentucky south of HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic with parts of the line seeing gust front extension ahead of the line. Cleared a few counties from Severe Thunderstorm Watch behind the line of thunderstorms. There will be a few hours of boundary layer stabilization before the flow returns southerly across the area, priming the pump for later tonight into Monday over western sections of southeast Missouri and southwest Illinois. Although there is some timing issues for the resumption of new showers and thunderstorms behind the current line of convection, both the RAP and CMC model guidance suggest new convection will fire back further west into Missouri and slowly work east back into our area overnight and during the day on Monday. Channeled vorticity in the southwest flow aloft will help to maintain periodic lines of showers and thunderstorms from Monday night into Tuesday, with the main activity shifting east with the front. .LONG TERM...(Wednesday through Sunday) Issued at 312 PM CDT Sun May 20 2018 Fairly high confidence of an unseasonably warm pattern Wednesday through Friday with little if any precipitation coverage most of the time. A nearly stationary mid/upper level high pressure ridge will be the main weather influence through the lower and mid MS River Valley through that time frame, with little low level forcing/triggers. Expect daily highs well into the 80s each afternoon. Temps will cool back into the 60s at night. As we head into next weekend, a system over the northern Gulf of Mexico is expected to drift slowly north into the southern Gulf Coast states. At the same time, a mid level trof and associated weak surface front should be working east/southeast toward the Ms River and lower OH river Valleys. This would lead to increasing shower/thunderstorm chances on Saturday into Sunday, especially during the heat of the day. Conditions should also remain quite warm and humid through the weekend. It will be interesting to see how well, if any, the two systems can merge into one deep elongated trof by that time. && .AVIATION... Issued at 100 PM CDT Sun May 20 2018 Due to uncertainty on coverage of storms today through Monday morning, kept with conditional (TEMPO) groups of MVFR ceilings and visibilities associated with thunderstorm activity. Most cloud bases associated with the thunderstorm activity has remained above 2kft agl. Outside of thunderstorm activity, keep ceilings in VFR category through the forecast period for all of the WFO PAH TAF sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...GM AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 1207 pm CDT Sun May 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1207 pm CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight The Storm Prediction Center in Norman Oklahoma has placed part of southeast Missouri, southern Illinois, and the Purchase area of west Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail will be the primary hazards, with locally heavy rain and lightning secondary hazards as well. The Slight Risk area stretches from Doniphan and Piedmont Missouri in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg Illinois to the north, then down to Paducah and Mayfield Kentucky to the east. A Marginal Risk of severe storms covers the remainder of the Quad State region this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue Monday, especially in the afternoon and early evening. Once again, a few of the strongest storms could produce hail and strong gusty winds. Daily chances of thunderstorms are expected Tuesday through Saturday. Locally heavy rain and lightning will be the primary concerns during this period. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however spotters are encouraged to monitor the latest severe weather outlooks. MY/RST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 135 PM CDT Sun May 20 2018 ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114- 202045- JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE- JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 135 PM CDT Sun May 20 2018 ...Special Weather Statement... At 135 pm, a band of strong thunderstorms extended from just west of West Frankfort to the Cape Girardeau area, southwest to near Bloomfield. Movement of the activity was east 15 to 20 mph. As the storms continue east, some of the stronger storms may produce hail up to dime size and gusty winds in excess of 40 mph across portions of southern Illinois and southeast Missouri. A few storms may increase in intensity and require a warning through mid afternoon. A Severe Thunderstorm Watch remains in effect for much of the area through 8 pm. Continue to monitor weather conditions through the afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL MARION 37.73N 88.94W
05/20/2018 E0.88 INCH WILLIAMSON IL PUBLIC
&&
DWSSpecial Weather Statement National Weather Service Paducah KY 250 PM CDT SUN MAY 20 2018 ILZ085-086-202015- Saline IL-Williamson IL- 250 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON AND WESTERN SALINE COUNTIES UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near Pittsburg, or 10 miles east of Marion, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrisburg, Galatia, Pittsburg, Carrier Mills, Raleigh, Stonefort and Muddy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM CDT for southern Illinois. LAT...LON 3761 8883 3779 8887 3788 8851 3761 8846 TIME...MOT...LOC 1949Z 260DEG 14KT 3771 8876 DAVEB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL CARRIER MILLS 37.69N 88.63W
05/20/2018 M0.88 INCH SALINE IL LAW ENFORCEMENT
&&
DWSThe Paducah radar (KPAH), 107 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were damaged with the storms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751097, 751098.